Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 245, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 16, 2008, 6:24 PM EDT for Richmond County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2008, 6:24 PM EDT (22:24 UTC)
- Expired
- Aug 16, 2008, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Richmond County, GA
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:36 PM EDT | HAIL 0.88 | 13 Sse Augusta, GA | PENNY AND NICKEL SIZE HAIL IN MCBEAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 162224
SVRCAE
GAC245-162300-
/O.NEW.KCAE.SV.W.0245.080816T2224Z-080816T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT SAT AUG 16 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 700 PM EDT
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED IN SOUTHEAST
RICHMOND COUNTY BETWEEN HEPHZIBAH AND MCLEAN. MOVEMENT WAS EAST-SOUTHEAST
NEAR 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE AREA BETWEEN
HEPHZIBAH AND MCLEAN.
EXPECT DAMAGING WIND AND HAIL WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3325 8206 3337 8212 3341 8194 3338 8192
3337 8194 3335 8194 3335 8191 3333 8191
3334 8189 3325 8184 3325 8187 3327 8190
3324 8194 3324 8204
TIME...MOT...LOC 2222Z 250DEG 3KT 3332 8196
$$
ROD--What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 16, 3:47 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 347 PM EDT SAT AUG 16 2008 .SYNOPSIS... WEAK FRONTAL BOUNDARY REMAINS SOUTH OF THE REGION WITH NORTHEAST WINDS KEEPING PLENTY OF CLOUDINESS OVER THE AREA. THE FRONTAL BOUNDARY WILL REMAIN JUST SOUTH OF THE AREA THROUGH EARLY NEXT WEEK WHEN GULF MOISTURE WILL BEGIN MOVING INTO THE REGION. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... FRONTAL BOUNDARY SOUTH OF THE AREA WITH NORTHEAST WINDS PUSHING ATLANTIC MOISTURE ONSHORE CONTINUE TO KEEP THE FORECAST AREA MOSTLY CLOUDY WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS. EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN LIMITED AND PERSIST OVER THE NEXT SEVERAL HOURS...WITH THE REAL LIMITING FACTOR BEING TEMPERATURES ONLY REACHING THE MIDDLE 80S. ACTIVITY WILL DISSIPATE WITH SUNSET HOWEVER THERE IS A CHANCE OF THUNDERSTORMS TOWARD DAYBREAK AS A WEAK SHORTWAVE MOVES INTO THE AREA. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE AREA WITH CLOUD COVER AGAIN KEEPING TEMPERATURES IN THE MIDDLE 80S FOR MOST LOCATIONS. MODELS INDICATE WEAK INSTABILITY ALTHOUGH THERE WILL BE AMPLE MOISTURE WITH PWAT INCREASING TO AROUND 1.75 INCHES IN THE AFTERNOON. SUNDAY NIGHT BRINGS CHANGE TO THE AREA AS MODELS CONTINUE TO TRY AND FIND A CONSENSUS SOLUTION. REMAINS OF THE FRONTAL BOUNDARY WILL BEGIN TO SLIDE NORTHWARD AS TS FAYE BEGINS TRACKING INTO FL. AS A RESULT HAVE INCREASED POPS AND CLOUDS FOR LATE SUNDAY AND SUNDAY NIGHT. MONDAY AND MONDAY NIGHT CONTINUE THE UNCERTAINTY OF THE FORECAST AS MODELS HAVE SOLUTIONS DIFFERING FROM THE WEST COAST TO SE OF FL BY MONDAY AFTERNOON. AGREE WITH MODELS AND NHC ON A SOLUTION MORE TOWARD THE WESTERN COAST OF FL. WITH THIS TRACK EASTERLY WINDS WILL BEGIN PUSHING ADDITIONAL ATLANTIC MOISTURE INTO THE REGION THUS RESULTING IN INCREASED CLOUDS AND POPS FOR MONDAY AND MONDAY NIGHT. TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DUE TO THE INCREASED CLOUD COVER. && .LONG TERM /TUESDAY THROUGH SATURDAY/... ALTHOUGH THERE IS PLENTY OF DIFFERENCE IN MODELS WILL CONTINUE TO FOLLOW THE WESTERN COAST OF FL TRACK WHICH WILL MAKE SEVERAL FORECAST CHANGES FOR THE AREA. INTERACTIONS BETWEEN TS FAYE AND LAND SHOULD LIMIT INTENSIFICATION...HOWEVER WITH THE SYSTEM CENTER WEST OF THE AREA WILL EXPECT INCREASED CHANCES OF RAIN THROUGH THE LONG TERM. MODELS INDICATE TS FAYE WILL BE SLOW MOVING SYSTEM AND IF THE CURRENT TRACK HOLDS WILL SPREAD PRECIPITATION ACROSS THE AREA FROM TUESDAY THROUGH AT LEAST FRIDAY. AS A RESULT HAVE MADE SIGNIFICANT CHANGES TO THE LONG TERM TO INCREASE CLOUDS AND POPS AND LOWER TEMPERATURES A COUPLE OF DEGREES. WILL CONTINUE TO MONITOR TS FAYE CLOSELY AS CHANGES WITH THIS SYSTEM WILL MAKE SIGNIFICANT CHANGES TO THE LONG TERM FORECAST. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A WEAK FRONTAL BOUNDARY WILL REMAIN JUST OFF TO THE SOUTH OF THE FORECAST AREA AGAIN THIS AFTERNOON AND OVERNIGHT. EASTERLY LOW LEVEL WINDS WILL KEEP PLENTY OF MOISTURE AROUND OVER THE NEXT 24 HOURS. HAZY SURFACE CONDITIONS WILL PERSIST...WITH 5-6SM IN HZ REMAINING. BROKEN MID LEVEL CLOUDS THIS AFTERNOON. FOR THE OVERNIGHT PERIOD...MODELS ARE ALL SHOWING PERIOD OF IFR CEILINGS AND VISIBILITIES DEVELOPING ONCE AGAIN AT ALL SITES BY 10Z SUNDAY MORNING...WITH PERIODS OF LIFR BEING POSSIBLE AT KAGS AND KOGB. CONDITIONS IMPROVING AFTER 14Z...WITH VFR AFTER 16Z. AT THIS TIME...NO SIGNIFICANT IMPACTS ARE EXPECTED IN THE EXTENDED PERIOD. HOWEVER...INTERESTS ACROSS THE REGION WILL STILL NEED TO MONITOR THE TRACK AND MOVEMENT OF TROPICAL SYSTEM FAY INTO NEXT WEEK. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 16, 5:19 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 519 AM EDT SAT AUG 16 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 519 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONTINUE TO MONITOR PROGRESS OF TROPICAL SYSTEM FAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 3:36 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 336 PM EDT SAT AUG 16 2008 GAZ063-162015- MCDUFFIE- 336 PM EDT SAT AUG 16 2008 ...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY... AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF THOMSON...MOVING SOUTHEAST AT 19 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 16, 6:15 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 615 PM EDT SAT AUG 16 2008 SCZ038-162315- CLARENDON- 615 PM EDT SAT AUG 16 2008 ...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY... AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN THE GABLE AND SARDINIA AREA OF NORTHERN CLARENDON COUNTY. THE STORM WAS MOVING LITTLE. EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 16, 6:18 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 618 PM EDT SAT AUG 16 2008 GAZ065-162315- RICHMOND- 618 PM EDT SAT AUG 16 2008 ...A STRONG THUNDERSTORM WAS AFFECTING RICHMOND COUNTY... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN THE SOUTHEAST PART OF RICHMOND COUNTY. THIS WAS THE AREA BETWEEN HEPHZIBAH AND MCBEAN. MOVEMENT WAS EAST-SOUTHEAST NEAR 10 MPH. EXPECT WIND GUSTS NEAR 45 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.